Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 19, NWS Bismarck, ND

June 4, 20245 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 4, 2024, 10:16 AM CDT for 5 counties in North Dakota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2024, 10:16 AM CDT (15:16 UTC)
Expired
Jun 4, 2024, 8:00 PM CDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS73 KBIS 041516
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1016 AM CDT Tue Jun 4 2024

NDZ001-002-009-010-017-042330-
/O.NEW.KBIS.WI.Y.0019.240604T1516Z-240605T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Parshall, Portal, Watford City, New Town,
Powers Lake, Bowbells, Lignite, Williston, Stanley, Crosby, and
Columbus
1016 AM CDT Tue Jun 4 2024 /916 AM MDT Tue Jun 4 2024/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...West winds up to 35 mph with gusts up to 50 mph.

* WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
2 follow-up statements
711 
WWUS73 KBIS 041934
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
234 PM CDT Tue Jun 4 2024

NDZ001-002-009-010-017-050345-
/O.NEW.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/
/O.CON.KBIS.WI.Y.0019.000000T0000Z-240605T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Parshall, Portal, Watford City, New Town,
Powers Lake, Bowbells, Lignite, Williston, Stanley, Crosby, and
Columbus
234 PM CDT Tue Jun 4 2024 /134 PM MDT Tue Jun 4 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 
PM MDT/ WEDNESDAY...

* WHAT...West to northwest winds up to 35 mph with gusts up to 50 
  mph.

* WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties.

* WHEN...For the first Wind Advisory, until 8 PM CDT /7 PM MDT/ this 
  evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ 
  to 9 PM CDT /8 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ031>033-040-041-043-044-050345-
/O.NEW.KBIS.WI.Y.0020.240605T1100Z-240606T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Hettinger, Bowman, New England,
Dickinson, Marmarth, Beach, Mott, and Medora
134 PM MDT Tue Jun 4 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MDT WEDNESDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest North Dakota.

* WHEN...From 5 AM to 8 PM MDT Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ003>005-011>013-018>023-025-034>037-042-045>048-050-051-050345-
/O.NEW.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Selfridge, Linton, Killdeer, Halliday,
Bottineau, Wishek, Hazen, Elgin, Wilton, Center, Velva, Lamoure,
Washburn, Fessenden, Solen, Ashley, St. John, Mohall, Goodrich,
Drake, Towner, Turtle Lake, Mcclusky, Fort Yates, Carrington,
Beulah, Harvey, Steele, Sherwood, Bismarck, New Leipzig, Rugby,
Oakes, Ellendale, Napoleon, Jamestown, Mandan, Dunseith, Carson,
Rolla, Underwood, Minot, Tappen, Kulm, Edgeley, Rolette, Shell
Valley, Strasburg, Glenburn, Gackle, and Garrison
234 PM CDT Tue Jun 4 2024 /134 PM MDT Tue Jun 4 2024/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 
PM MDT/ WEDNESDAY...

* WHAT...Northwest winds up to to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest and central North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
375 
WWUS73 KBIS 050103
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
803 PM CDT Tue Jun 4 2024

NDZ001-002-009-010-017-051215-
/O.EXP.KBIS.WI.Y.0019.000000T0000Z-240605T0100Z/
/O.CON.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Columbus, New Town, Bowbells, Crosby,
Powers Lake, Parshall, Williston, Watford City, Portal, Lignite,
and Stanley
803 PM CDT Tue Jun 4 2024 /703 PM MDT Tue Jun 4 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM 
CDT /8 PM MDT/ WEDNESDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph.

* WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties.

* WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ031>033-040-041-043-044-051215-
/O.CON.KBIS.WI.Y.0020.240605T1100Z-240606T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Marmarth, Beach, Mott, Dickinson,
New England, Hettinger, and Medora
703 PM MDT Tue Jun 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM MDT WEDNESDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest North Dakota.

* WHEN...From 5 AM to 8 PM MDT Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ003>005-011>013-018>023-025-034>037-042-045>048-050-051-051215-
/O.CON.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Mohall, Wilton, Underwood,
Beulah, Mandan, Velva, Napoleon, Wishek, St. John, Glenburn,
Bottineau, Rolla, Selfridge, Solen, Strasburg, Ashley, Lamoure,
Rolette, Hazen, Harvey, Carrington, Washburn, Tappen, New
Leipzig, Dunseith, Elgin, Gackle, Oakes, Drake, Sherwood, Fort
Yates, Killdeer, Center, Kulm, Turtle Lake, Minot, Halliday,
Carson, Ellendale, Towner, Bismarck, Mcclusky, Steele, Jamestown,
Goodrich, Rugby, Garrison, Fessenden, Shell Valley, and Linton
803 PM CDT Tue Jun 4 2024 /703 PM MDT Tue Jun 4 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM 
CDT /8 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds up to to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of western and all of central North Dakota 
  including the James River Valley.

* WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 4, 9:46 AM CDT, 30 minutes earlier. Its key messages:

  • Rain showers will continue across central and eastern North Dakota this morning, and could return to the northwest in the afternoon.
  • Strong northwest winds Tuesday through Thursday. Gusts up to 50 mph are possible Wedneday.
  • Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week.
Area forecast discussion, Jun 4, 9:46 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
946 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Rain showers will continue across central and eastern North
  Dakota this morning, and could return to the northwest in the
  afternoon.

- Strong northwest winds Tuesday through Thursday. Gusts up to
  50 mph are possible Wedneday.

- Seasonable temperatures expected through the week with
  slightly warmer temperatures possible late in the week.

&&

.UPDATE...
Issued at 943 AM CDT Tue Jun 4 2024

Showers continue to propagate eastward along a line from Wells to
Emmons and Sioux Counties. No lightning has been observed for the
past several hours, and SPC mesoanalysis shows MUCAPE limited to the
southern James River Valley. We have removed the mention of thunder
form the forecast for the rest of the morning and kept only a slight
chance in southern James River Valley for the early afternoon as the
showers depart our forecast area.

Surface low pressure currently north of Saskatoon is forecast to
drive a strong pressure gradient into northwest North Dakota later
today, with recent guidance showing mean BL winds increasing to
around 40 kts. The Williston Airport is already reporting sustained
winds up to 34 mph. If these observed and modeled trends continue, a
Wind Advisory may be needed for the northwest this afternoon.

UPDATE
Issued at 630 AM CDT Tue Jun 4 2024

Showers continue in most of the CWA. The cold front is nearing
the Missouri River, turning winds to the west. There are
showers overrunning the front back to the Dickinson area. Winds
will start to increase west to east as a surface ridge and high
pressure squeeze winds between that and the low pressure in the
eastern Dakotas. The showers will push east and out by this
afternoon.

&&

.DISCUSSION...
Issued at 330 AM CDT Tue Jun 4 2024

Currently the upper level low and shortwave is located over
northeast Montana into North Dakota. At the surface a cold front
is moving east through North Dakota with showers and
thunderstorms ahead of it. A surface low is located in north
central South Dakota. The thunderstorms are east of the low in
the warm sector (James River Valley), while the light showers
are along the cold front to the west. These will continue moving
east this morning. With the upper low spinning in Canada and
the cold front, temperatures will be much cooler in the upper
60s and lower 70s today. There is a chance of rain in the north
central with a small wave from the upper low this afternoon.
Wednesday air at the surface will be squeezed between a high in
Montana and a low north of Minnesota. With this northwest
surface flow, cooler air and a pressure rise bubble move
through. Winds could gust as high as 50mph in the southwest. We
opted not to issue a High Wind Watch yet because of lower
confidence right now. However we will for sure need a headline,
whether its a high wind warning for a few hours in the
afternoon or a wind advisory all day. Flow aloft Wednesday goes
zonal while a large ridge moves overhead through the weekend.
This will give us a break from all these shower and
thunderstorms. Highs will stay around average (mid 70s) through
this time. Monday a small disturbance could move through
bringing with it a chance of showers and thunderstorms through
Tuesday morning. Then another ridge could move in next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 630 AM CDT Tue Jun 4 2024

VFR with scattered showers between KDIK and KJMS and up to KMOT.
These will push east by this afternoon. A cold front is moving
through turning winds to the west and gusting up to 35kts
today. Clouds should clear out today, except in the north where
scattered 6000ft, maybe becoming a ceiling are possible this
afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hollan
DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, Jun 4, 9:49 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
949 AM CDT Tue Jun 4 2024

NDZ025-037-047-048-050-051-051500-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
949 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms early this afternoon.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ001>005-009>013-017>023-031>036-040>046-051500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
949 AM CDT Tue Jun 4 2024 /849 AM MDT Tue Jun 4 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds up to 50 mph are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Hollan

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:15 PM CDTSpecial Weather StatementBISDunn30 min
Jun 3, 7:35 PM CDTSpecial Weather StatementBISHettinger25 min
Jun 3, 7:56 PM CDTSevere Thunderstorm WarningBISGrant, Sioux29 min
Jun 3, 11:04 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope56 min
Jun 4, 12:25 AM CDTSpecial Weather StatementBISDunn, Hettinger, Stark35 min
Jun 4, 12:40 AM CDTSpecial Weather StatementBISKidder35 min
Jun 4, 1:07 AM CDTSpecial Weather StatementBISMercer23 min
Jun 4, 2:12 AM CDTSpecial Weather StatementBISFoster, Stutsman33 min
Jun 4, 2:34 PM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more30 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.